Acta Informatica

, Volume 1, Issue 3, pp 200–213

Optimal scheduling for two-processor systems

  • E. G. CoffmanJr.
  • R. L. Graham

DOI: 10.1007/BF00288685

Cite this article as:
Coffman, E.G. & Graham, R.L. Acta Informatica (1972) 1: 200. doi:10.1007/BF00288685


Despite the recognized potential of multiprocessing little is known concerning the general problem of finding efficient algorithms which compute minimallength schedules for given computations and m≧2 processors. In this paper we formulate a general model of computation structures and exhibit an efficient algorithm for finding optimal nonpreemptive schedules for these structures on two-processor systems. We prove that the algorithm gives optimal solutions and discuss its application to preemptive scheduling disciplines.

Copyright information

© Springer-Verlag 1972

Authors and Affiliations

  • E. G. CoffmanJr.
    • 1
  • R. L. Graham
    • 2
  1. 1.Computer Science DepartmentPennsylvania State UniversityUniversity ParkUSA
  2. 2.Bell Telephone Laboratories, Inc.Murray HillUSA